Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 229, NWS Des Moines, IA

June 13, 2001Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2001, 10:15 PM CDT for Palo Alto County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2001, 10:15 PM CDT (03:15 UTC)
Expired
Jun 13, 2001, 10:45 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4556 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
3.1
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140317
SVRDSM

IAC147-140345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1015 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 1045 PM CDT

* AT 1012 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF EMMETSBURG...OR ABOUT 14
  MILES SOUTHEAST OF SPENCER...MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE IN THE EMMETSBURG AREA BY 1025...CYLINDER BY
  1035. 

AT 1005 PM...KICD RADIO IN SPENCER REPORTED AN 88 MPH WIND GUST AT 
THE STATION.

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM THURSDAY MORNING FOR
NORTHWEST IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT
THURSDAY MORNING FOR WEST CENTRAL IOWA.

LAT...LON 4323 9493 4292 9492 4293 9443 4327 9448

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:57 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 5:57 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT WED JUN 13 2001

PER SELS DISC, XPCT 427 TO BE DROPPED BY 00Z.  AL ALSO DROP FFA FOR
ENTIRE CWA ATTM.  UPDTS SHUD BE OUT DURG THE NXT HR.

.DSM...FLASH FLOOD WATCH TONIGHT OVER ENTIRE CWA.
MS JUN 01

In the hours before

Local storm report, Jun 13, 6:32 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....e

1215 PM    2 SE COOPER               IA   1 INCH HAIL
06/12/01   GREENE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:41 PM CDTTornado WarningDMXEmmet24 min
Jun 13, 10:06 PM CDTSevere Thunderstorm WarningDMXEmmet24 min
Jun 13, 10:50 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
Jun 13, 10:54 PM CDTSevere Thunderstorm WarningDMXSac26 min
Jun 13, 11:22 PM CDTSevere Thunderstorm WarningDMXSac18 min
Jun 14, 9:00 AM CDTSevere Thunderstorm WarningDMXPolk, Warren30 min
Jun 14, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper29 min
Jun 14, 2:31 PM CDTSevere Thunderstorm WarningDMXRinggold34 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningDMXDecatur35 min
Jun 14, 2:59 PM CDTTornado WarningDMXDecatur, Ringgold31 min
Jun 14, 3:10 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne40 min
Jun 14, 3:19 PM CDTSevere Thunderstorm WarningDMXClarke31 min
Jun 14, 3:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe41 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningDMXMarion, Warren42 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Jun 14, 4:08 PM CDTSevere Thunderstorm WarningDMXJasper32 min
Jun 14, 4:14 PM CDTSevere Thunderstorm WarningDMXMahaska46 min
Jun 14, 4:37 PM CDTSevere Thunderstorm WarningDMXWapello28 min
Jun 14, 4:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.